Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 434, NWS Blacksburg, VA

July 22, 2011Bland County, Tazewell County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2011, 1:20 PM EDT for Bland County, Tazewell County, Wythe County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 1:20 PM EDT (17:20 UTC)
Expired
Jul 22, 2011, 2:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:30 PM EDTTSTM WND DMG3 Ssw Suiter, VAONE PINE TREE AND SEVERAL LARGE LIMBS DOWN BETWEEN CERES AND BLAND.
Jul 22, 1:35 PM EDTTSTM WND DMG4 Wsw Bland, VATREE BLOWN DOWN ON SOUTH SCENIC HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS51 KRNK 221720
SVRRNK
VAC021-185-197-221800-
/O.NEW.KRNK.SV.W.0434.110722T1720Z-110722T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 200 PM EDT.

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR SUITER...OR 7 MILES SOUTHWEST OF BLAND...AND MOVING NORTH AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUITER...
  BASTIAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3723 8136 3722 8110 3699 8113 3699 8131
TIME...MOT...LOC 1720Z 179DEG 7KT 3706 8123

$$
3 follow-up statements
996 
WWUS51 KRNK 221731
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT FRI JUL 22 2011

VAC021-185-197-221800-
/O.CON.KRNK.SV.W.0434.000000T0000Z-110722T1800Z/
TAZEWELL VA-WYTHE VA-BLAND VA-
131 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EASTERN TAZEWELL...NORTHWESTERN WYTHE AND CENTRAL BLAND
COUNTIES...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUITER...OR NEAR BLAND...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUITER...
  BASTIAN...
  HICKSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3723 8136 3722 8110 3699 8113 3699 8131
TIME...MOT...LOC 1731Z 199DEG 12KT 3708 8119

$$
004 
WWUS51 KRNK 221743
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT FRI JUL 22 2011

VAC197-221753-
/O.CAN.KRNK.SV.W.0434.000000T0000Z-110722T1800Z/
WYTHE VA-
143 PM EDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYTHE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3723 8136 3722 8110 3703 8113 3703 8116
      3703 8119 3704 8119 3705 8123 3703 8126
      3703 8129
TIME...MOT...LOC 1743Z 200DEG 11KT 3711 8118

$$

VAC021-185-221800-
/O.CON.KRNK.SV.W.0434.000000T0000Z-110722T1800Z/
TAZEWELL VA-BLAND VA-
143 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EASTERN TAZEWELL AND CENTRAL BLAND COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUITER...OR NEAR BLAND...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUITER...
  BASTIAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3723 8136 3722 8110 3703 8113 3703 8116
      3703 8119 3704 8119 3705 8123 3703 8126
      3703 8129
TIME...MOT...LOC 1743Z 200DEG 11KT 3711 8118

$$
575 
WWUS51 KRNK 221757
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT FRI JUL 22 2011

VAC021-185-221807-
/O.EXP.KRNK.SV.W.0434.000000T0000Z-110722T1800Z/
TAZEWELL VA-BLAND VA-
157 PM EDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAZEWELL AND CENTRAL
BLAND COUNTIES EXPIRES AT 200 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3723 8136 3722 8110 3703 8113 3703 8116
      3703 8119 3704 8119 3705 8123 3703 8126
      3703 8129
TIME...MOT...LOC 1757Z 200DEG 11KT 3715 8116

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:19 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 22, 10:19 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT FRI JUL 22 2011

.SYNOPSIS...
IT IS GOING TO STAY HOT FOR ANOTHER COUPLE OF DAYS WHILE THE RIDGE
STAYS AROUND. A FRONT IS POISED TO SINK SOUTH INTO THE GREAT LAKES
AND OHIO VALLEY LATE THIS WEEKEND SENDING THE RIDGE FURTHER
SOUTHWEST. THIS FRONT IS GOING TO SWING THROUGH OUR REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
H85 TEMP FROM 12Z RAOB WAS A DEGREE WARMER THAN YESTERDAY SO MAX T
MIGHT BE A LITTLE WARMER TODAY...BUT OVERALL EXPECTING SIMILAR
HIGH TEMPS WITH 100F ATTAINABLE AT ROA/LYH/DAN. NO CHANGES TO
CURRENT HAZARDS ALTHOUGH GETTING 3HRS OF GREATER THAN 110F HEAT
INDEX IS GOING TO BE TOUGH WITH REGARDS T THE EXCESSIVE HEAT
WARNING. MORE LOW CLDS ACROSS SE WEST VA THIS AM THAN YESTERDAY
MAY KEEP LWB/BLF A FEW DEGREES COOLER TODAY. ALTHOUGH SLIGHT BEST
CHC FOR STORMS WILL BE ACROSS NW NC...WHICH CAN PRODUCE QUICK
HEAVY RAINFALL.

PREV DISC...

GOING WITH A BLEND OF THE GFS/ECMWF THIS PERIOD. CURRENT HEADLINES
FOR HEAT TO STAY IN AS IS. THINK CRITERIA FOR EXCESSIVE HEAT WARNING
TO MAINLY BE REACHED ACROSS ERN BUCKINGHAM COUNTY...BUT NOT GOING TO
DROP THE OTHER COUNTIES...GIVEN THE MARGINAL FLUCTUATIONS IN LOCAL
DEWPOINTS.

OTHERWISE...THIS SHOULD BE THE HOTTEST DAY OF THE PERIOD. THE ONLY
ISSUE FOR HIGH TEMPS IN THE WEST COULD BE FROM CONVECTION THAT WILL
FIRE UP ALONG THE APPS BY MIDDAY AS THE WEAK VORT ACROSS KY/TN THIS
MORNING STARTS TO WORK BACK EAST TOWARD WV THIS AFTN. THIS SHOULD
WEAKEN THE CAP ENOUGH FOR SCT STORMS TO FORM. SLOW MOVING STORMS
WILL BRING POTENTIAL FOR ISOLATED FLOODING CONCERNS WITH PWATS
140-150 PERCENT OF NORMAL.

WILL KEEP ISOLATED POPS AS FAR EAST AS THE BLUE RIDGE...WITH POPS
TAPERING OFF TONIGHT WITH LOSS OF HEATING...ALTHOUGH COULD SEE SOME
CONVECTION ALL NIGHT ACROSS THE WV MTNS/FAR SW VA WITH THAT WEAK
UPPER VORT LINGERING IN THIS HUMID AIRMASS.

FOR HIGHS TODAY...LEANED TOWARD OUR LOCAL MOS...UNDERCUTTING MAV/MET
BY A DEGREE OR TWO. RECORD HIGHS LOOK POSSIBLE AT BLUEFIELD FOR
SURE. THE REST...NOT QUITE. SEE CLIMATE SECTION BELOW.

TONIGHT SHOULD BE MUGGY WITH LOWS IN THE UPPER 60S TO MID 70S
ONCE AGAIN.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
DURING THIS PORTION OF THE FORECAST...ANTICIPATE A RETROGRESSION OF
THE UPPER RIDGE TO THE SOUTH CENTRAL U.S.  THIS WILL ALLOW FOR TREND
FOR DISTURBANCES MOVING WITHIN THE NORTHWEST FLOW ON THE NORTHEAST
SIDE OF THE RIDGE TO HAVE A BETTER CHANCE TO IMPACT OUR REGION WITH
ASSOCIATED SHOWERS AND STORMS. ALSO...THE PREVAILING 850 MB FLOW
WILL TAKE ON MORE OF A SOUTHWEST FETCH INTO OUR REGION WITH GULF OF
MEXICO ORIGINS. THIS ALSO PAINTS A PICTURE OF A PATTERN WITH BETTER
CHANCES OF MOISTURE LADEN SHOWERS AND STORMS OVER THE
WEEKEND...ESPECIALLY OVER THE MOUNTAINS. WE ANTICIPATE MONDAY TO
HAVE THE GREATEST POTENTIAL FOR SHOWERS AND STORMS AS A COLD FRONT
MOVES INTO THE REGION. TEMPERATURES WILL TREND ONLY SLIGHTLY COOLER
THROUGH THE WEEKEND...BUT STILL AT LEAST FIVE TO TEN DEGREES ABOVE
NORMAL...AND HEAT INDEX VALUES AT OR ABOVE 105 IN THE FAR EASTERN
PART OF THE AREA ON SATURDAY. ON MONDAY...TEMPERATURES WILL BE JUST
SLIGHTLY WARMER THAN NORMAL WITH MORE CLOUD COVER AND PRECIPITATION
ACROSS THE AREA.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE FRONTAL BOUNDARY SHOULD DIP INTO THE CAROLINAS
TUESDAY/WEDNESDAY...FOLLOWED BY COOLER HIGH PRES RIDGING IN FROM
THE NORTH. DRIER AIR SHOULD PUSH IN FROM THE NORTH BEHIND THE
FRONT ON TUESDAY...AND ESPCLY ON WEDNESDAY WITH THE HIGH WEDGED IN
FROM THE NORTH. HELD ON TO LOW POPS IN THE SOUTHEAST TUESDAY GIVEN
THE POTENTIAL FOR SLOWER TIMING. KEPT ISOLD CONVECTION FOR MIDWEEK
WITH SLOW WARM UP. LEANED TOWARDS HPCGUIDE FOR TEMPERATURES WHICH
WAS GENERALLY A BLEND OF ECMWF AND ECMWF ENSEMBLE MEANS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
DENSE FOG AND LOW CLOUDS AFFECTING THE MTN TAF SITES BLF/LWB/BCB
THIS MORNING SHOULD CLEAR OUT BETWEEN 12Z AND 15Z...WITH THE
HAZE/FOG OUT EAST CLEARING BY 13-14Z.

THE SKY WILL REMAIN RATHER HAZY TODAY...WITH THE BEST THREAT OF
STORMS STAYING IN THE MTNS. HAVE THROWN IN CB AT LWB/BLF AND
SHOULD SEE SOME BKN CIGS AT TIMES AROUND 4-5KFT AT BLF/LWB IN THE AFTN.

THE THREAT FOR TSRA IS LESS EAST SO NO MENTION IN THE
TAFS...ALTHOUGH CANNOT RULE OUT A STRAY STORM AROUND THE BLUE
RIDGE SO AVIATION INTERESTS FLYING INTO/OUT OF BCB/ROA NEED TO BE
AWARE OF THIS.

THE VFR CONDITIONS WILL TURN TO MVFR OR LOWER AGAIN LATE THIS
EVENING/OVERNIGHT WITH HAZY SKIES BECOMING FOGGY ONCE
AGAIN...ESPECIALLY IN THE MTNS.

THE SATURDAY FORECAST LOOKS TO BE A REPEAT OF TODAY WITH SCT
STORMS IN THE MTNS IN THE AFTN...FOLLOWED BY FOG AGAIN SAT NIGHT
IN THE MTNS AND LYH/DAN POSSIBLY.

THE RIDGE BREAKS DOWN SUNDAY INTO EARLY NEXT WEEK WITH A FRONT
MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST
OF THE CWA MONDAY.

&&

.CLIMATE...
BLUEFIELD TIED THE RECORD HIGH FOR JULY 21 WITH 91 DEGREES...AND
BROKE THEIR WARMEST LOW TEMPERATURE AT 72 DEGREES...WITH THE OLD
RECORD BEING 71 SET LAST YEAR.

RECORD HIGHS   FRI/22ND

ROANOKE        103/1952
LYNCHBURG      102/1926
DANVILLE       104/1952
BLACKSBURG      95/1983
BLUEFIELD       87/2008

RECORD WARMEST LOW TEMPERATURES
               FRI/22ND

ROANOKE        75/1912
LYNCHBURG      80/1930
DANVILLE       76/1977
BLACKSBURG     70/1983
BLUEFIELD      72/2010

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ019-022>024-
     032>035-043>045-058.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ046-
     047-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ003>006-019-
     020.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...AMS/WP
CLIMATE...
Hazardous weather outlook, Jul 22, 4:10 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT FRI JUL 22 2011

VAZ046-047-059-230815-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
410 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES WILL AGAIN APPROACH 110 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ019-022>024-032>035-043>045-058-230815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-
410 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES SHOULD CLIMB TO AROUND 105 SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-230815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
410 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE HEAT INDEX THIS AFTERNOON WILL SOAR INTO THE MID 90S IN THE
MOUNTAINS...AS AS HIGH AS 100 TO 104 IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT INDICES WILL AGAIN BE IN THE MID 90S TO 104 DEGRESS
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 12:26 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT FRI JUL 22 2011

VAZ009-010-012-221715-
BLAND VA-SMYTH VA-WYTHE VA-
1226 PM EDT FRI JUL 22 2011

...THUNDERSTORM S WITH HEAVY RAINFALL WILL AFFECT BLAND...SMYTH AND
WYTHE COUNTIES...

AT 1222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RURAL RETREAT. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MARION AROUND 1235 PM...MARION AROUND 1240 PM
AND NEBO AROUND 115 PM.

LAT...LON 3700 8152 3701 8150 3701 8147 3699 8148
      3701 8144 3703 8145 3707 8132 3679 8123
      3674 8147 3699 8159
Special weather statement, Jul 22, 1:05 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUL 22 2011

VAZ032-221745-
PATRICK VA-
105 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
STUART...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUFFALO RIDGE AROUND 125 PM AND WOOLWINE
AROUND 140 PM.

LAT...LON 3680 8034 3681 8016 3663 8021 3663 8032
Special weather statement, Jul 22, 1:14 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT FRI JUL 22 2011

VAZ007-009-010-012-221800-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
114 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
CERES...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BURKES GARDEN AROUND 130 PM...SUITER AROUND
135 PM...BASTIAN AROUND 145 PM AND HICKSVILLE AROUND 155 PM.

LAT...LON 3716 8146 3718 8113 3689 8110 3685 8141

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:26 PM EDTSpecial Weather StatementRNKSmyth49 min
Jul 22, 1:05 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 22, 1:14 PM EDTSpecial Weather StatementRNKBland46 min
Jul 22, 1:55 PM EDTSpecial Weather StatementRNKTazewell35 min
Jul 22, 2:58 PM EDTSpecial Weather StatementRNKCity of Galax47 min
Jul 22, 3:00 PM EDTSpecial Weather StatementRNKPulaski45 min
Jul 22, 3:15 PM EDTSpecial Weather StatementRNKGrayson45 min
Jul 22, 3:18 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford57 min
Jul 22, 3:36 PM EDTFlash Flood WarningRNKSmyth, Tazewell5 hr
Jul 22, 3:52 PM EDTHeat AdvisoryRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 5 more28 hr
Jul 22, 5:23 PM EDTSpecial Weather StatementRNKCampbell37 min
Jul 22, 5:27 PM EDTSpecial Weather StatementRNKPatrick33 min
Jul 22, 7:02 PM EDTSpecial Weather StatementRNKBedford43 min
Jul 22, 7:21 PM EDTSpecial Weather StatementRNKPittsylvania39 min
Jul 22, 7:38 PM EDTSpecial Weather StatementRNKBath37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.